Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Wichita, KS

March 8, 201721 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 8, 2017, 2:32 AM CST for 21 counties in Kansas. It took effect at Mar 8, 2017, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2017, 2:32 AM CST (08:32 UTC)
In effect from
Mar 8, 2017, 11:00 AM CST
Expired
Mar 8, 2017, 7:00 PM CST
In force
8 hr
Issued by
NWS Wichita, KS
All 21 counties

Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3921 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WWUS83 KICT 080832
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
232 AM CST Wed Mar 8 2017

KSZ051>053-067>072-082-083-091>096-098>100-082345-
/O.UPG.KICT.FW.A.0008.170308T1700Z-170309T0100Z/
/O.NEW.KICT.FW.W.0011.170308T1700Z-170309T0100Z/
McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
232 AM CST Wed Mar 8 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 051...052...053...067...068...069...070...071...072...082...
083...091...092...093...094...095...096...098...099 AND 100...

The National Weather Service In Wichita has issued a Red Flag
Warning for extreme grassland fire danger...which is in effect
from 11 AM this morning to 7 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...is forecast.

* Winds...southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 18 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ050-082345-
/O.NEW.KICT.FW.W.0011.170308T1700Z-170309T0100Z/
Rice-
232 AM CST Wed Mar 8 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONE 050...

The National Weather Service In Wichita has issued a Red Flag
Warning for extreme grassland fire danger...which is in effect
from 11 AM this morning to 7 PM CST this evening.

* Extreme Grassland Fire Danger...is forecast.

* Winds...southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...as low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
635 
WWUS83 KICT 081802
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
1202 PM CST Wed Mar 8 2017

KSZ050>053-067>072-082-083-091>096-098>100-090100-
/O.CON.KICT.FW.W.0011.000000T0000Z-170309T0100Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
1202 PM CST Wed Mar 8 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 050...
051...052...053...067...068...069...070...071...072...082...083...
091...092...093...094...095...096...098...099 AND 100...

* Extreme Grassland Fire Danger...is forecast.

* Winds...southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
995 
WWUS83 KICT 090106
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
706 PM CST Wed Mar 8 2017

KSZ050>053-067>072-082-083-091>096-098>100-090215-
/O.EXP.KICT.FW.W.0011.000000T0000Z-170309T0100Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-
Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
706 PM CST Wed Mar 8 2017

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 050...051...052...053...067...068...069...
070...071...072...082...083...091...092...093...094...095...096...
098...099 AND 100...

Winds have become light and variable and as a result the Grassland
Fire Danger has greatly diminished. The Red Flag Warning has
expired on schedule.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 7, 11:43 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 7, 11:43 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1143 PM CST Tue Mar 7 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 323 PM CST Tue Mar 7 2017

Forecast highlights the next 7 days: elevated fire danger through
tomorrow, thunderstorm chances far southeast Kansas Thursday
afternoon-evening, widespread precipitation chances Friday night-
Saturday morning.

Very dry airmass coupled with above normal temperatures and
stout/gusty west winds will continue to support extreme fire
danger for a few more hours this afternoon and early evening.
Winds will dissipate substantially between roughly 5-7pm, with
relatively light west winds by 8pm turning more
south/southwesterly overnight. Will continue red flag warning and
wind advisory through 6pm. Should see areas of smoke from
southwest Kansas fires migrate into portions of south-central
Kansas this evening before winds turn southerly.

Issued a fire weather watch for Wednesday across much of the area
due to stout/gusty southwest winds...low humidities and above
normal temperatures. Not expecting the winds and humidities of
today, but still likely extreme grassland fire danger.

Last day of warm weather looks to be Thursday, with highs in the
70s. Still thinking there is a chance of storms far southeast
Kansas Thursday afternoon and evening, as a cold front approaches
from the northwest. Instability looks marginal despite decent
forcing and deep layer shear, so probably not looking at
widespread severe weather, although a handful of strong to
marginally severe storms cannot be ruled out.

.LONG TERM...(Friday through Tuesday)
Issued at 323 PM CST Tue Mar 7 2017

Storm system approaching from the northwest coupled with a deep
baroclinic zone situated west/east across the region, along with
increasing moisture from the south should support widespread
precipitation across the area Friday night into Saturday morning.
Temperatures look predominately warm enough for mostly rain.
However, will need to monitor surface temperatures, as a stout
warm nose coupled with near-freezing surface temperatures may
support a period of freezing rain generally along/north of I-70
Friday night- early Saturday. Not expecting a major event due to
marginal surface temperatures, but will continue to monitor.
Meanwhile, increasing instability may support a few embedded
thunderstorms Fri night-Sat morning southern half of Kansas, but
severe weather is unlikely.

Fairly quiet northwest flow aloft pattern expected Sunday and
beyond, with temperatures likely near to above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1142 PM CST Tue Mar 7 2017

Light westerly winds tonight will quickly pick up shortly after
sunrise on Wed increasing to 20-25 knots from the southwest during
the late morning hours. Clear skies will prevail while winds
quickly subside by early evening.

&&

.FIRE WEATHER...
Issued at 323 PM CST Tue Mar 7 2017

*Very dry* airmass coupled with above normal temperatures and
stout/gusty west winds will continue to support extreme fire
danger for a few more hours this afternoon and early evening.
Winds will dissipate substantially between roughly 5-7pm, with
relatively light west winds by 8pm turning more
south/southwesterly overnight. Will continue red flag warning
through 6pm this evening. Issued a fire weather watch for
Wednesday across much of the area due to stout/gusty southwest
winds...low humidities and above normal temperatures. Not
expecting the winds and humidities of today, but still likely
extreme grassland fire danger. Finally looks like a few quiet fire
weather days starting Thursday, with widespread precipitation
possible Fri night-Sat morning. Elevated fire danger may arrive
again west of I-135 Sunday as southerly winds strengthen.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    33  71  43  74 /   0   0   0   0
Hutchinson      29  71  41  73 /   0   0   0   0
Newton          32  70  42  72 /   0   0   0  10
ElDorado        32  70  44  73 /   0   0   0  10
Winfield-KWLD   33  71  45  75 /   0   0   0   0
Russell         27  71  38  72 /   0   0   0   0
Great Bend      28  72  38  73 /   0   0   0   0
Salina          29  71  40  72 /   0   0   0   0
McPherson       29  70  40  72 /   0   0   0   0
Coffeyville     33  71  44  75 /   0   0   0  20
Chanute         31  71  43  73 /   0   0   0  20
Iola            31  70  43  73 /   0   0   0  20
Parsons-KPPF    32  71  44  74 /   0   0   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CST Wednesday through Wednesday
evening for KSZ051>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
FIRE WEATHER...ADK
Hazardous weather outlook, Mar 7, 6:05 PM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
605 PM CST Tue Mar 7 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
605 PM CST Tue Mar 7 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very high to extreme grassland fire danger will impact much of the
area once again Wednesday afternoon. A red flag warning may be
needed. Avoid outdoor burning Wednesday!

A few thunderstorms are possible over far southeast Kansas Thursday
afternoon and evening. Widespread severe weather is not expected.

Chances for widespread rain with embedded thunderstorms will
increase regionwide Friday night through Saturday morning. Severe
storms are not expected. Additionally, there is a chance for a
wintry mix of freezing rain Friday night into Saturday morning
generally along and north of Interstate 70. A major icing event
appears unlikely, but we will continue to monitor.

Finally, very high grassland fire danger will impact locations west
of Interstate 135 Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.